Thunderstorm Wind, Athens
- When
- July 17, 2:34 PM EST
- Where
- Athens County, 0.53 mi W of Amesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.400, -81.960
Multiple trees were blown down in the Amesville area.
Unsettled weather festered over southeast Ohio on July 17th and 18th in the midst of hot and muggy conditions. On the 17th, two rounds of thunderstorms swept through the area, leading to downed trees across Athens, Meigs, and Lawrence Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Unsettled weather festered over southeast Ohio on July 17th and 18th in the midst of hot and muggy conditions. On the 17th, two rounds of thunderstorms swept through the area, leading to downed trees across Athens, Meigs, and Lawrence Counties.
On the next day, an upper level disturbance provided additional support for strong to severe thunderstorms. In the span of an hour, downed trees occurred from strong winds across Lawrence, Vinton, and Meigs Counties. A strong downburst took place in Meigs County, leading to approximately 70 knot winds in several areas. This resulted in primarily tree damage in the eastern half of the county over into parts of West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 17, 2:20 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 320 PM EDT Mon Jul 17 2023 .SYNOPSIS... Unsettled summer weather continues much of the week, as additional disturbances move across. && .NEAR TERM /THROUGH TUESDAY/... As of 150 PM Monday... Areas of haze from smoke in the atmosphere from Canadian wildfires will linger through the afternoon. We will be tracking two s/w rounding the base of the mean longwave trof across the Ohio Valley this afternoon and tonight. Expect showers and storm coverage to increase this afternoon, most notably in southeast OH and the northwestern portions of WV, closer to better lift from a sagging baroclinic zone into the upper Ohio Valley. Given the midlevel flow and shear profiles, some of these storms could produce a damaging wind gust...mainly across southeast OH and western WV. We may get another ramp up later this evening and overnight as the upper trof axis approaches and the front decays into the area. However, uncertainty exists to coverage and intensity of any convection given loss of heating. There should be less in the way of haze Tuesday as flow briefly turns more westerly in the mid levels. Much of the day should be quiet with another disturbance is progged toward evening. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 315 PM Monday... Key Point: * Unsettled with potential for localized flooding mid week. A 500-mb trough lifts north Tuesday night into Wednesday as high pressure spreads into the southeastern US. This places the CWA in between the ridge and trough, where shortwave energy will move through. One shortwave is projected to cross south of the area on Wednesday while a plume of moisture expands across the CWA. Precipitable water values are likely to climb towards 2 inches during this time, resulting in an increased risk for flash flooding due to heavy rain. WPC has highlighted a slight risk of excessive rainfall across central and southern portions of the CWA, with a marginal risk covering the rest of the CWA. Strong thunderstorms may also develop in this warm and very moist environment. Isolated storms may even be capable of producing damaging winds Wednesday afternoon and evening. Daytime temperatures may remain slightly below normal, while the overnights remain seasonably warm. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 315 PM Monday... Key Points: * Unsettled through the end of the work week. * Less active this weekend. * The next disturbance approaches for the beginning of the new work week. A shortwave passing over the region will maintain chances of showers and thunderstorms through Thursday. Meanwhile, a low pressure system tracks along the US/Canada border and into the Great Lakes region. The low then crosses to the north and is expected to push a cold front through late in the week. Surface high pressure and drier air begin to build in behind the front and as the parent low pulls away to the northeast. Overall, this should result in quieter weather most of the weekend, though a few afternoon storms aren't entirely out of the question. Precipitation chances begin to increase early in the new work week as the next shortwave approaches. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 220 PM Monday... General MVFR in HZ will prevail through the remainder of the afternoon amid a SCT to BKN CU field. Scattered SHRA/TSRA will be noted across the area with VCTS mention in all TAF sites. Brief reductions in VSBY into IFR are possible for any terminal that experiences TSRA. Activity may persist into the night with a slowly approaching cold front, though confidence on coverage is somewhat low. Areas fog are possible overnight, especially for terminals that received rainfall. HZ should be less restrictive Tuesday with VFR conditions prevailing amid a building CU field by afternoon. Light and variable winds outside of convection. Wind gusts 30 to 40 kts is possible in any TSRA. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Haze may lower visibility to MVFR or even lower through tonight. Forecasts may need adjusted or amended for showers and thunderstorms through 03Z. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M H H H H H H H H L L HTS CONSISTENCY M M H H H H H H H H L L BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M M H H H H H H H H L L PKB CONSISTENCY M M H H H H H H H H L H CKB CONSISTENCY M M H H H H H H H H H H AFTER 18Z TUESDAY... Brief IFR possible in thunderstorms Wednesday through Thursday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/JLB NEAR TERM...30 SHORT TERM...JLB LONG TERM...JLB AVIATION...30
Hazardous Weather Outlook National Weather Service Charleston WV 231 PM EDT Mon Jul 17 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-020- 181845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-Doddridge- 231 PM EDT Mon Jul 17 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms could produce heavy downpours and localized flash flooding this afternoon and evening. Some storms could produce damaging winds and hail. A marginal risk for excessive rainfall and a slight risk for severe thunderstorms exist this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The weather becomes unsettled again at times Wednesday and Thursday, with showers and storms producing heavy downpours and localized flash flooding potential. There is a marginal risk for severe thunderstorms on Wednesday, with the main threat being damaging winds and hail. While a Slight risk for excessive rainfall exist for Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ013-015-016-018-024>034-039-040-515>526-181845- Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 231 PM EDT Mon Jul 17 2023 This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms could produce heavy downpours and localized flash flooding this afternoon and evening. Some storms could produce damaging winds and hail. A marginal risk for excessive rainfall and a marginal risk for severe thunderstorms exist this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The weather becomes unsettled again at times Wednesday and Thursday, with showers and storms producing heavy downpours and localized flash flooding potential. There is a marginal risk for severe thunderstorms on Wednesday, with the main threat being damaging winds and hail. While a Slight risk for excessive rainfall exist for Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
203 PM EDT Mon Jul 17 2023
OHZ066-067-075-076-171830-
Washington OH-Athens OH-Morgan OH-Perry OH-
203 PM EDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of southeastern Perry,
northwestern Washington, Morgan and northern Athens Counties through
230 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorms
near Glouster, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glouster, McConnelsville, Beverly, Chesterhill, Nelsonville,
Chauncey, New Straitsville, Malta, Corning, Buchtel, Lowell,
Stockport, Jacksonville, Murray City, Trimble, Bristol, Hemlock,
Rendville, Burr Oak State Park and Hackney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
3959 8159 3958 8151 3952 8146 3939 8217
3947 8221 3947 8217 3955 8216 3956 8225
3957 8227 3976 8176
TIME...MOT...LOC 1801Z 256DEG 22KT 3955 8198
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
20Special Weather Statement
National Weather Service Charleston WV
226 PM EDT Mon Jul 17 2023
KYZ105-WVZ005-171900-
Lawrence KY-Wayne WV-
226 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Lawrence and
central Wayne Counties through 300 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yatesville Lake State Park, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Wayne, Yatesville Lake State Park, Fort Gay, Kiahsville, East
Lynn Lake, Centerville, Fallsburg, East Lynn and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3831 8236 3805 8229 3801 8275 3819 8280
TIME...MOT...LOC 1825Z 257DEG 23KT 3812 8268
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
20Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Mon Jul 17 2023
OHZ067-075-076-171900-
Washington OH-Athens OH-Morgan OH-
231 PM EDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of northwestern
Washington, Morgan and east central Athens Counties through 300 PM
EDT...
At 231 PM EDT, Doppler radar was tracking strong thunderstorms near
Chesterhill, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McConnelsville, Beverly, Chesterhill, Malta, Lowell, Stockport,
Bristol, Hackney, Bartlett and Devola.
This includes Interstate 77 in Ohio between mile markers 5 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3967 8164 3966 8159 3959 8159 3958 8148
3958 8147 3962 8147 3947 8141 3940 8193
3963 8201 3975 8164
TIME...MOT...LOC 1831Z 260DEG 22KT 3956 8177
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
20Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Mon Jul 17 2023
WVZ015-027-517-519-520-172000-
Southeast Nicholas-Clay-Kanawha-Northwest Nicholas-Northwest Fayette-
256 PM EDT Mon Jul 17 2023
...THUNDERSTORMS WITH DOWNPOURS WILL AFFECT SOUTHERN
NICHOLAS...EAST CENTRAL KANAWHA... SOUTHWESTERN CLAY AND NORTHERN
FAYETTE COUNTIES...
Locations impacted include...
Summersville, Richwood, Montgomery, Cedar Grove, East Bank, Glasgow,
Smithers, Gauley Bridge, Pratt, Hawks Nest State Park, Powellton,
Nettie, Sharon and Bentree.
This includes the following highways...
West Virginia Turnpike between mile markers 78 and 86.
Route 19 between mile markers 25 and 42.
Heavy rain may cause ponding of water on roadways and flooding in
low-lying areas. Rainfall amounts of up to two inches is possible.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3809 8073 3815 8158 3817 8161 3832 8132
3827 8044
TIME...MOT...LOC 1854Z 273DEG 17KT 3822 8075 3819 8141
30Special Weather Statement
National Weather Service Charleston WV
330 PM EDT Mon Jul 17 2023
OHZ076-WVZ009>011-019-020-172015-
Washington OH-Doddridge WV-Ritchie WV-Wood WV-Pleasants WV-Tyler WV-
330 PM EDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of east central
Washington, Pleasants, central Ritchie, northwestern Doddridge, Tyler
and east central Wood Counties through 415 PM EDT...
At 330 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of New Martinsville to 7
miles east of St. Marys to 9 miles west of North Bend State Park.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrisville, St. Marys, Middlebourne, Paden City, Sistersville,
Pennsboro, West Union, North Bend State Park, Matamoras, Ellenboro,
Cairo, Pullman, Friendly, Fly, Alma, Maxwell, Schultz, New Matamoras,
Mountain and Lima.
This includes Route 50 in West Virginia between mile markers 18 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3947 8071 3947 8067 3946 8067 3947 8064
3944 8060 3945 8058 3913 8099 3916 8132
3918 8131 3915 8137 3916 8149 3941 8118
3958 8115 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1930Z 261DEG 27KT 3971 8098 3940 8105 3919 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
14Special Weather Statement
National Weather Service Charleston WV
334 PM EDT Mon Jul 17 2023
WVZ014-015-172000-
Kanawha WV-Putnam WV-
334 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northwestern Kanawha
and central Putnam Counties through 400 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Teays Valley, or near Nitro, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nitro, Winfield, Jefferson, St. Albans, Hurricane, Poca, Cross Lanes,
Institute, Teays Valley, Tornado and Bancroft.
This includes Interstate 64 in West Virginia between mile markers 36
and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3839 8201 3851 8197 3854 8175 3834 8176
TIME...MOT...LOC 1934Z 270DEG 17KT 3843 8193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
15 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple trees were blown down in the Amesville area.
Outside the town of Racine, multiple trees were blown down along Tanners Run Road and State Route 124.
One large tree was blown down onto State Route 650 near the town of Hanging Rock.
A tree fell down onto a local road near Coal Grove. Close by in South Point, another area of trees were blown down onto County Road 1. Some of the trees rested along power lines while the others fell onto the road and obstructed traffic.
A tree fell onto a car and then onto the road at the intersection of North Second Street and Railroad Street in Ironton.
A tree fell at the 2000 block of Murdock Road at the intersection of Ora Richey Road.
A tree fell onto County Road 6 outside of Ironton. The power lines were also compromised.
Numerous trees were either blown down or snapped in and around the town of Syracuse.
A downburst occurred from a storm passing over the county with primarily tree damage oriented in an east southeast to south direction. Several large diameter limbs from hardwood trees were observed along State Route 124 in the town of Syracuse.
The damage path continued into the east side of New Haven, across the Ohio River into Mason County, West Virginia. A few large diameter limbs were noted resting on power lines along State Route 62 with scattered downed limbs along Layne Street.
There was a lack of damage traveling east until reaching the town of Racine. Several large diameter limbs were observed with a large but diseased hardwood tree down over utility lines along Cross and Sycamore Streets. No further damage was observed east of this location.
One tree was downed onto State Route 93 near Aid.
One tree was blown down onto the intersection of Oak Street and South 4th Street in Ironton.
Several trees and large limbs were knocked down in Racine.
A tree was blown down on State Route 243 outside of Coal Grove.
Outside the village of McArthur, a tree was downed onto Martindill Road. Down the road in Hamden, another tree was blown down shortly after the first onto Lake Road.
At the intersection of State Route 324 and State Route 160 near Hamden a tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103977, 1103978, 1103994, 1103992, 1104000, 1104003, 1104002, 1103979, 1103980, 1103997, 1103999, 1103981, 1103982, 1103998, 1103987, 1103989.